MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G34377
Medical Device Problem Codes Leak/Splash (1354); Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a percutaneous transluminal angioplasty (pta) in the patient's distal right posterior tibial artery, a advance 35 lp low profile balloon catheter was advanced to the stenosis and ruptured at an inflation pressure of approximately six (6) atmosphere (atm).The physician noticed leaking, removed the balloon and re-attempted with another advance 35 lp low profile balloon catheter of the same lot number, which also ruptured at 6 atm.A third advance 35 lp low profile balloon catheter (different lot number) at an inflation pressure of 10 atm was utilized to successfully complete the procedure.It was noted that the posterior tibial artery was filiform throughout; the balloon catheters were inserted without effort.The trajectory was linear; no arterial calcification, only stenosis.The balloons were observed to have one point of leakage.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
A review of the complaint history, device history record, documentation, drawings, instructions for use (ifu), functional testing, manufacturing instructions, quality control, specifications, and visual inspection of the returned devices were conducted during the investigation.Two used advance 35 lp low profile balloon catheters were returned for examination.Both balloons did not rupture but instead had a pinhole leak at the distal end of the device.Examination of both catheters showed no defects or damage; however, crows feet were present on both balloons.There was no calcification noted.There is no information regarding the sheath used in this procedure and if it met its' manufacturing quality specifications.The device label illustrates the device is compatible with a 5fr sheath.There is no information regarding the wire guide used in the procedure and if it met its' manufacturing quality specifications.The ifu states, "the catheter is compatible with.035 inch (0.89mm) wire guides." there is no information regarding handling of the device.Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage." there is no information regarding storage of the device.Per the ifu, "store in a dark, dry cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." a document based investigation was performed.There is no evidence to suggest the finished product was not manufactured to current specifications.Review of the device history record of the finished product shows no nonconformances for this lot which could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements, and that the device meets the needs of the user.Based on the information provided and the results of our investigation, a definitive root cause cannot be determined at this time, however appropriate measures have been initiated to address this failure mode.Per the [quality engineering] risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7245634
Report Number1820334-2018-00385
Device Sequence Number1486209
Product Code LIT
UDI-Device Identifier10827002343778
UDI-Public(01)10827002343778(17)201011(10)8283225
Combination Product (Y/N)N
Initial Reporter CountrySV
PMA/510(K) Number
K132020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG34377
Device Catalogue NumberPTA5-35-135-3-20.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/25/2018
Supplement Date Received by Manufacturer02/27/2018
Initial Report FDA Received Date02/06/2018
Supplement Report FDA Received Date03/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Patient Weight60